Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 88, NWS Jackson, MS

March 28, 2020Issaquena County, Mississippi; East Carroll Parish, Madison Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 28, 2020, 8:25 PM CDT for Issaquena County, Mississippi; East Carroll Parish, Madison Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 8:25 PM CDT (01:25 UTC)
Expired
Mar 28, 2020, 8:49 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Carroll Parish, LA, Madison Parish, LA, Issaquena County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:35 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 28, 5:35 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
535 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR conditions are prevailing late this afternoon across the
region. However, this will change as a band of showers and
embedded thunderstorms tracks from west to east across the state.
This will impact sites starting around 01Z in the west through
09z/12z in the east. This will result in ceilings dropping into
the MVFR to IFR range, potentially lower in heavier downpours. Vis
will also be restricted. Each site should only see these
conditions briefly before a return to VFR flight categories occurs
following frontal passage. Winds will shift out of the west and
then north with sustained speeds around 5-9kts. VFR conditions
should prevail on Sunday. /28/

&&

.DISCUSSION...

Tonight and Sunday...High pressure will continue weakening over the
region, as a deepening closed low aloft lifts northeast from the
Central Plains towards the Great Lakes region overnight.  As a
surface low does likewise, it will drag a cold front east into and
through the forecast area this evening into Sunday morning. Chances
for showers and thunderstorms will increase west to east across the
CWA beginning late this afternoon, with the best rain chances
expected this evening into late tonight, and chances finally coming
to an end across southeast portions of the CWA late Sunday morning.

The potential for severe storms remains possible late this afternoon
into tonight as the front approaches and later moves through the
area overnight. Damaging winds of 60-70 mph, quarter size hail, and
tornadoes will be possible, especially over the northwest Delta
region where the better combination of forcing, instability, and
wind shear exists. There, a "Slight Risk" for severe storms resides
from late this afternoon into tonight.  Across much of the remainder
of the CWA, a "Marginal Risk" for isolated severe storms exists from
late this afternoon through tonight.  Damaging wind gusts and hail
up to the size of quarters are possible, and a tornado cannot be
ruled out.  As the front progresses further east through early
Sunday morning, the better forcing will reside north of the CWA and
instability will be waning.  As a result, storm intensity is
currently expected to be on the downtrend as the front moves into
East Central and Southeast Mississippi.

Sunday, winds will eventually become more northwesterly behind the
front as high pressure builds back into the region.  A return to
quiet weather is expected. Cooler drier conditions will exist during
the day under partly to mostly sunny skies. Highs will range from
the lower 70s to around 80s. /19/

Sunday night through Saturday...High pressure will continue from
Sunday night into Monday morning, but a fast-moving significant
shortwave trough expected to move across the Lower Mississippi
Valley region later Monday into Tuesday time frame. The wave
will induce a low pressure system, the center of which should move
roughly along the I-20 corridor bringing the warm sector into
southern portions of the forecast area.

Strong moisture transport should bring fairly widespread
convective precipitation along/north of the warm front with the
best low level theta-e advection and frontogenesis still expected
to focus over the Delta and into northern portions of the
ArkLaMiss region. Some threat for heavy rainfall could evolve in
this area and will monitor for eventual inclusion in the HWO.
In terms of severe weather, we have a slight/marginal risk for
portions of the area, and this is somewhat conditional given the
questionable quality of the low level airmass somewhat disjointed
setup with greater ascent and convective potential displaced to
the north of the suppressed, richer boundary layer moisture to the
south. In any case, there will be very strong wind shear that
result in an increasing severe threat if BL moisture quality is
greater than forecast. Also, forecast soundings do not suggest BL
stability would be enough to completely impede surface-based
severe weather.

In the wake of the early week storm system, expect a dry, quiet
stretch of weather to persist for the mid to late week as high
pressures returns. Temperatures should be near climatological
normal with highs getting into the mid-upper 60s/lower-mid 70s
while lows range from the mid 40s to lower 50s for the most part.
If skies manage to stay clear, low temperatures could be a bit
cooler than forecast, but guidance suggests there will be a
threat for thick cirrus to develop Wed night. Going into next
weekend, we could see the next shortwave trough bring increasing
rain chances to the ArkLaMiss. This system should be fairly
suppressed with not much chance for very impactful weather. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       59  79  58  75 /  86   9  21  37
Meridian      63  79  57  76 /  81  17  15  23
Vicksburg     58  76  59  73 /  92   6  23  54
Hattiesburg   66  80  61  79 /  63  18   9  20
Natchez       59  78  60  75 /  82   8  23  55
Greenville    55  72  56  69 / 100   1  26  62
Greenwood     57  74  57  71 / 100   4  25  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Mar 28, 3:37 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 PM CDT Sat Mar 28 2020

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-291100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

Severe thunderstorms are possible late this afternoon through
tonight. Some thunderstorms could produce damaging winds of 60 to
70 mph and quarter size hail.  Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Weak trees and limbs may break and fall due to sustained winds
around 20 mph and wind gusts up to 35 mph. High profile vehicles
could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

MSZ030>033-037>039-042>046-048>050-053-054-059-291100-
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Claiborne-
Copiah-Jefferson-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Isolated severe thunderstorms are possible late this afternoon
through tonight. Some storms could produce damaging wind gusts
and hail to the size of quarters.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

MSZ026>029-036-291100-
Grenada-Carroll-Montgomery-Webster-Holmes-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

Severe thunderstorms are possible late this afternoon through
tonight. Some thunderstorms could produce damaging winds of 60 to
70 mph and quarter size hail.  Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

LAZ016-023>026-MSZ047-060-291100-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Adams-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of northeast
Louisiana, southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms are possible late this afternoon
through tonight. Some storms could produce damaging wind gusts
and hail to the size of quarters.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Weak trees and limbs may break and fall due to sustained winds
around 20 mph and wind gusts up to 35 mph. High profile vehicles
could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.

MSZ051-052-055>058-061>066-072>074-291100-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
337 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Sunday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

Severe thunderstorms are possible Monday night over much of the
outlook area.  This severe weather potential is still a few days
away.  Please  continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 28, 6:39 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
639 PM CDT Sat Mar 28 2020

MSZ018-290030-
Bolivar MS-
639 PM CDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 730
PM CDT...

At 638 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Elaine to 7 miles
northeast of Lucca Landing to 7 miles north of Montrose. Movement was
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Gunnison around 655 PM CDT.
  Deeson around 700 PM CDT.
  Scott around 705 PM CDT.
  Benoit around 710 PM CDT.

Other locations impacted by these storms include Beulah, Duncan and
Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Arkansas...and northwestern Mississippi.

LAT...LON 3412 9066 3353 9104 3353 9122 3360 9113
      3362 9113 3370 9122 3366 9109 3368 9103
      3372 9106 3373 9115 3378 9099 3389 9105
      3393 9101 3397 9109 3396 9097 3403 9089
      3409 9087 3412 9095
TIME...MOT...LOC 2338Z 225DEG 50KT 3421 9086 3378 9112 3339 9145

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:01 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower44 min
Mar 28, 8:38 PM CDTSpecial Weather StatementJANBolivar52 min
Mar 28, 9:19 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower18 min
Mar 28, 10:08 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore, Sharkey, Sunflower, Washington31 min
Mar 29, 12:06 AM CDTSpecial Weather StatementJANHinds24 min
Mar 29, 12:37 AM CDTSevere Thunderstorm WarningJANHinds, Rankin38 min
Mar 29, 12:49 AM CDTSpecial Weather StatementJANChoctaw, Leake, Winston26 min
Mar 29, 1:11 AM CDTSevere Thunderstorm WarningJANLeake, Rankin, Scott29 min
Mar 29, 1:16 AM CDTSpecial Weather StatementJANNeshoba, Oktibbeha, Winston29 min
Mar 29, 1:30 AM CDTSevere Thunderstorm WarningJANNoxubee, Oktibbeha, Winston45 min
Mar 29, 1:31 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha44 min
Mar 29, 1:36 AM CDTSevere Thunderstorm WarningJANLeake, Neshoba39 min
Mar 29, 2:04 AM CDTSevere Thunderstorm WarningJANKemper, Noxubee41 min
Mar 29, 2:14 AM CDTSpecial Weather StatementJANLowndes16 min
Mar 29, 2:19 AM CDTSpecial Weather StatementJANSimpson26 min
Mar 28, 7:44 PM CDTSevere Thunderstorm WarningJANFranklin, Richland46 min
Mar 28, 8:32 PM CDTSpecial Weather StatementJANChicot28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.